Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 283, NWS Tallahassee, FL

August 15, 2009Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2009, 3:26 PM EDT for Dixie County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 3:26 PM EDT (19:26 UTC)
Expired
Aug 15, 2009, 4:00 PM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Dixie County, FL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:44 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 15, 2:44 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT SAT AUG 15 2009

.SYNOPSIS...TROPICAL WAVE NOW PROGRESSING ACROSS PORTIONS OF THE
FLORIDA PENINSULA HELPING TO ENHANCE CONVECTION ACROSS CENTRAL AND
SOUTHERN FLORIDA. WE ARE ALSO BEGINNING TO SEE SHOWERS AND STORMS
DEVELOP ACROSS SOUTHERN GEORGIA AND THE FLORIDA PANHANDLE. EXPECT
MUCH OF THIS TO CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS
BEFORE THE MAIN FOCUS FOR CONVECTION SHIFTS BACK OVER THE WATER WITH
THE APPROACHING TROPICAL WAVE AXIS.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT).
THE APPROACHING TROPICAL WAVE WILL MOVE INTO THE REGION TONIGHT AND
HELP PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THE
LAST COUPLE OF NIGHTS HAS FEATURED QUITE A BIT OF STORMS OVER THE
MARINE AREA...AND THAT LOOKS TO CONTINUE AS INDICATED BY THE NAM AND
GFS. AS THE WAVE PASSES BY ON MONDAY...DRIER AIR WILL MOVE IN FROM
THE EAST AND RESULT IN GRADUALLY LOWERING POPS BY THE TIME WE REACH
TUESDAY.

SUNDAY...EXPECT ANOTHER ACTIVE MORNING ACROSS THE MARINE AND COASTAL
COUNTIES WITH THE APPROACHING TROPICAL WAVE. HOW MUCH DEVELOPS AND
WHERE WILL GREATLY IMPACT STORM DEVELOPMENT ACROSS THE ENTIRE AREA
IN THE AFTERNOON. WEVE SEEN THE STABILIZING EFFECT THE CLOUD COVER
HAS HAD FOR THE PAST COUPLE OF DAYS ACROSS THE CENTRAL FLORIDA BIG
BEND...AND THAT IS A CONCERN ONCE AGAIN SINCE THE FAVORED AREA FOR
DEVELOPMENT OVERNIGHT AND SUNDAY MORNING WILL BE IN APALACHEE BAY
CLOSEST TO THE CENTER OF THE WAVE MOISTURE AXIS. AS A RESULT...WILL
INDICATE SLIGHTLY LOWER POPS (ALBEIT 60 PERCENT) ACROSS THE EASTERN
HALF OF THE AREA TAPERING UP TO 80 PERCENT IN THE INLAND WEST. ONLY
MAJOR EXCEPTION WILL BE AREAS ALONG THE COAST FROM WAKULLA COUNTY
AROUND TOWARD BAY COUNTY WHERE POPS WILL BE NEAR 90 PERCENT.

MONDAY...AS THE TROPICAL WAVE PASSES OFF TO THE EAST...DRIER AIR
WILL MOVE IN FROM THE EAST AND WILL RESULT IN LOWER POP CHANCES THAN
THE PAST FEW DAYS IN THE EAST...PERHAPS AS LOW AS 20 PERCENT AT VLD
AND CTY. WITH RELATIVELY GOOD DEEP LAYER MOISTURE STILL OVER
SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE EXPECT A FAIRLY HIGH
COVERAGE DAY...SO WILL OPT FOR 60 PERCENT POPS THERE.

WILL SEE TEMPERATURES REMAIN GENERALLY IN THE MID AND UPPER 80S AT
BEST ON SUNDAY ACROSS THE ENTIRE AREA. WILL FINALLY BREAK BACK INTO
THE 90S ON MONDAY IN THE EASTERN AREAS WITH LESS AFTERNOON
CONVECTION.

.LONG TERM (TUESDAY THROUGH SATURDAY).
THE BERMUDA RIDGE CENTERED OVER THE WRN ATLANTIC WILL EXTEND WWD
INTO THE GULF COAST STATES THROUGH MOST OF THE UPCOMING WEEK. THIS
WILL PROMOTE A GENERAL E-SE LOW LEVEL FLOW OVER THE TRI-STATE
REGION. DRIER AIR IN THE MID/UPPER LEVELS WILL REPLACE THE DEEP
LAYER MOISTURE ASSOCIATED WITH WEAKENING TROPICAL WAVE FOR TUESDAY
AND WEDNESDAY. THIS WILL RESULT IN BELOW NORMAL RAIN CHANCES AND
ABOVE NORMAL TEMPS. PER THE GFS...SOME DEEP LAYER MOISTURE THEN
TRIES TO ADVECT NWWD INTO THE CWA LATE IN THE WEEK...WITH A RETURN
TO NEAR NORMAL RAIN CHANCES AND TEMPS. WILL CONTINUE TO MONITOR THE
TROPICS LATER NEXT WEEK AS THE GFS BRINGS A SYSTEM WWD ALONG THE SRN
PERIPHERY OF THE STRONGER 500-MB RIDGE TOWARD HISPANOLA AND THE SRN
BAHAMAS BY SATURDAY. THE 14/12Z ECMWF SHOWS A BONIFIED TROPICAL WAVE
MOVING FROM THE BAHAMAS LATE WEDNESDAY NNW ACROSS THE FL PENINSULA
THURSDAY AND FRIDAY BEFORE BECOMING ABSORBED A FAIRLY DEEP AMPLITUDE
MID-LEVEL TROUGH. THIS TROUGH EVENTUALLY DEFLECT A FAIRLY POTENT
TROPICAL SYSTEM OUT INTO THE NRN ATLANTIC. STAY TUNED

&&

.AVIATION...THE WEAK TROF ACROSS SOUTHEAST GEORGIA AND THE FLORIDA
BIG BEND HAS WASHED OUT. CONVECTION IS FIRING OFF RAPIDLY ACROSS
INLAND AREAS FROM SOUTHEAST GEORGIA NEAR VALDOSTA...ACROSS THE
FLORIDA BIG BEND AND NEAR PANAMA CITY.  COVERAGE OF THUNDERSTORMS
WILL INCREASE QUICKLY OVER THE ENTIRE AREA EARLY THIS AFTERNOON AND
MOVE NORTHWEST TOWARDS SOUTHEAST ALABAMA AND SOUTH CENTRAL GEORGIA
BY LATE AFTERNOON.  EXPECT PERIODS OF MVFR CONDITIONS IN MODERATE
THUNDERSTORMS WITH SOME GUSTY WINDS AT ALL AERODROMES. TSTMS WILL
HANG AROUND OVER SE ALABAMA AND SOUTH GEORGIA TILL SUNSET.COASTAL
THUNDERSTORMS WILL RETURN COASTAL PANHANDLE AND FLORIDA BIG BEND
AROUND SUNRISE TOMORROW. EASTERLY WINDS AROUND 5 KTS WILL PERSIST
TILL TOMORROW MORNING AFTER SUNRISE SHIFTING TO SOUTHEASTERLY AS
NEXT GROUP OF TSTMS DEVELOP AND MOVE INLAND FROM THE GULF OF
MEXICO.  SAME COVERAGE OF INLAND TSTMS EXPECTED AGAIN TOMORROW UNDER
MOIST UNSTABLE CONDITIONS.

&&

.MARINE...THE APPROACHING TROPICAL WAVE WILL RESULT IN AN INCREASE
IN WINDS OVER THE MARINE AREA...ESPECIALLY EAST OF
APALACHICOLA...DUE TO THE TIGHTENING OF THE PRESSURE GRADIENT
BETWEEN A RIDGE OF HIGH PRESSURE OVER CENTRAL NORTH CAROLINA AND THE
TROPICAL WAVE. A COUPLE OF MODELS INDICATE A BRIEF PERIOD OF
ADVISORY LEVEL WINDS. THE LOCALLY RUN SWAN MODEL SHOWS SEAS BUILDING
TO 6 FEET IN THE OFFSHORE WATERS OF APALACHEE BAY. FOR NOW...WILL
CAP THE WINDS RIGHT AROUND 20 KNOTS...BUT WOULD NOT BE SURPRISED TO
SEE THEM SLIGHTLY HIGHER WITH A STRAY 6 FOOT SEA REPORT LATE
MORNING. FOR NOW...WILL GO WITH AN EXERCISE CAUTION HEADLINE EAST OF
APALACHICOLA. EXPECT WINDS AND SEAS TO GRADUALLY DIMINISH BY SUNDAY
NIGHT AS THE RIDGE OF HIGH PRESSURE MOVES INTO THE ATLANTIC AND THE
WAVE MOVES FURTHER WEST. WINDS AND SEAS SHOULD THEN REMAIN LOW INTO
THE MIDDLE OF THE UPCOMING WEEK.

&&

.FIRE WEATHER...NO CONCERNS THIS WEEKEND DUE TO HIGH RELATIVE
HUMIDITIES AND RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   74  86  72  91  73 /  50  60  30  30  10
PANAMA CITY   74  85  75  88  77 /  50  70  40  50  20
DOTHAN        72  86  72  88  72 /  40  80  40  60  20
ALBANY        74  89  72  92  72 /  30  60  30  40  20
VALDOSTA      72  89  72  92  71 /  40  60  30  20  10
CROSS CITY    74  89  73  93  72 /  50  60  30  20  10
APALACHICOLA  74  85  76  87  77 /  60  80  60  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...JAMSKI
AVIATION/FIRE WEATHER...LANIER
REST OF DISCUSSION...GODSEY
Hazardous weather outlook, Aug 15, 5:50 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT AUG 15 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-161000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SAT AUG 15 2009 /450 AM CDT SAT AUG 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A WEAK TROPICAL WAVE WILL TRAVERSE THE AREA TODAY PRODUCING MOSTLY
CLOUDY SKIES AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME
STORMS MAY BECOME STRONG THIS AFTERNOON AND EARLY EVENING. THE MAIN
THREATS WITH THESE STRONGER STORMS WILL BE FREQUENT LIGHTNING...
PERIODS OF LOCALLY HEAVY RAINFALL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
RAIN CHANCES WILL REMAIN ABOVE NORMAL ON SUNDAY AND MONDAY AS A
WEAK TROPICAL WAVE TRACKS WESTWARD ALONG THE NORTHERN GULF COAST.
THE MAIN CONCERN WITH THIS FEATURE WILL BE INCREASING WINDS AND
SEAS ACROSS THE ADJACENT GULF WATERS. SOMEWHAT DRIER AIR WILL
LEAD TO NORMAL RAIN CHANCES AND NEAR NORMAL OR SLIGHTLY ABOVE
NORMAL TEMPERATURES TUESDAY THROUGH FRIDAY. NO WIDESPREAD SEVERE
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WATSON

In the hours before

Special weather statement, Aug 15, 3:14 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT SAT AUG 15 2009

FLZ034-152000-
DIXIE-
314 PM EDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DIXIE COUNTY IN
THE SOUTHEAST FLORIDA BIG BEND...

* UNTIL 400 PM EDT

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
ICHETUCKNEE SPRINGS STATE PARK TO 10 MILES EAST OF CROSS CITY TO 20
MILES SOUTHWEST OF CHIEFLAND. THIS COMPLEX OF STORMS WAS MOVING
NORTHWEST AT AROUND 20 MPH.

PEOPLE IN DIXIE COUNTY...INCLUDING THE CITY OF CROSS CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WIND GUSTS OF 40 TO 50 MPH ALONG WITH SMALL HAIL ARE POSSIBLE WITH
THESE STORMS.

THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:05 PM EDTAreal Flood AdvisoryTAEGadsden55 min
Aug 15, 1:52 PM EDTSpecial Marine WarningTAE53 min
Aug 15, 2:46 PM EDTSpecial Marine WarningTAE45 min
Aug 15, 4:34 PM EDTSevere Thunderstorm WarningTAETaylor17 min
Aug 15, 6:56 PM EDTSmall Craft AdvisoryTAE13 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.